Iatrogenic gastroduodenal ulcers during hepatic intra-arterial chemotherapy

Davide Ravizza, N. Fazio, C. Crosta, G. Fiori, F. Orsi, R. Grasso, M. Medici, G. Ferretti, F. De Braud

Research output: Contribution to journalArticle

Abstract

Background/Aims: Various percentages of iatrogenic gastroduodenal ulcers during hepatic intra-arterial chemotherapy have been reported in the literature. The aim of this study was to analyze a homogeneous cohort of patients in order to evaluate the evolution and management of this complication. Methodology: We retrospectively reviewed the clinical charts of 80 patients with primary or metastatic liver tumors who received 186 hepatic arterial infusion chemotherapy courses of 5-fluorouracil, cisplatin and mitomycin-C. All of the patients complaining of upper gastrointestinal symptoms during or after hepatic arterial infusion underwent esophagogastroduodenoscopy. Results: Esophagogastroduodenoscopy was performed in 14 patients, all of whom had gastroduodenal ulcers. Two of ten investigated patients were Helicobacter pylori positive. All of the patients were treated with a proton pump inhibitor and five also received major analgesics. All of the ulcers healed without complications. Six patients did not continue with hepatic arterial infusion for reasons other than ulcers. Eight patients received a subsequent hepatic intra-arterial chemotherapy course, five despite the persistence of an active ulcer. Conclusions: Iatrogenic gastroduodenal ulcers are probably due to ischemia and the direct toxicity of the anticancer agents. They are Helicobacter pylori independent and do not represent an absolute contraindication for the continuation of hepatic intra-arterial chemotherapy.

Original languageEnglish
Pages (from-to)49-53
Number of pages5
JournalHepato-Gastroenterology
Volume50
Issue number49
Publication statusPublished - Jan 2003

Fingerprint

Peptic Ulcer
Drug Therapy
Liver
Ulcer
Digestive System Endoscopy
Helicobacter pylori
Proton Pump Inhibitors
Mitomycin
Fluorouracil
Antineoplastic Agents
Cisplatin
Analgesics
Ischemia
Neoplasms

Keywords

  • 5-Fluorouracil
  • Cisplatin
  • Hepatic arterial infusion
  • Metastatic colorectal cancer
  • Mitomycin-C
  • Ulcer

ASJC Scopus subject areas

  • Gastroenterology

Cite this

Iatrogenic gastroduodenal ulcers during hepatic intra-arterial chemotherapy. / Ravizza, Davide; Fazio, N.; Crosta, C.; Fiori, G.; Orsi, F.; Grasso, R.; Medici, M.; Ferretti, G.; De Braud, F.

In: Hepato-Gastroenterology, Vol. 50, No. 49, 01.2003, p. 49-53.

Research output: Contribution to journalArticle

@article{e302ce8c10994f98a457d9e6d21eeda1,
title = "Iatrogenic gastroduodenal ulcers during hepatic intra-arterial chemotherapy",
abstract = "Background/Aims: Various percentages of iatrogenic gastroduodenal ulcers during hepatic intra-arterial chemotherapy have been reported in the literature. The aim of this study was to analyze a homogeneous cohort of patients in order to evaluate the evolution and management of this complication. Methodology: We retrospectively reviewed the clinical charts of 80 patients with primary or metastatic liver tumors who received 186 hepatic arterial infusion chemotherapy courses of 5-fluorouracil, cisplatin and mitomycin-C. All of the patients complaining of upper gastrointestinal symptoms during or after hepatic arterial infusion underwent esophagogastroduodenoscopy. Results: Esophagogastroduodenoscopy was performed in 14 patients, all of whom had gastroduodenal ulcers. Two of ten investigated patients were Helicobacter pylori positive. All of the patients were treated with a proton pump inhibitor and five also received major analgesics. All of the ulcers healed without complications. Six patients did not continue with hepatic arterial infusion for reasons other than ulcers. Eight patients received a subsequent hepatic intra-arterial chemotherapy course, five despite the persistence of an active ulcer. Conclusions: Iatrogenic gastroduodenal ulcers are probably due to ischemia and the direct toxicity of the anticancer agents. They are Helicobacter pylori independent and do not represent an absolute contraindication for the continuation of hepatic intra-arterial chemotherapy.",
keywords = "5-Fluorouracil, Cisplatin, Hepatic arterial infusion, Metastatic colorectal cancer, Mitomycin-C, Ulcer",
author = "Davide Ravizza and N. Fazio and C. Crosta and G. Fiori and F. Orsi and R. Grasso and M. Medici and G. Ferretti and {De Braud}, F.",
year = "2003",
month = "1",
language = "English",
volume = "50",
pages = "49--53",
journal = "Acta hepato-splenologica",
issn = "0172-6390",
publisher = "H.G.E. Update Medical Publishing Ltd.",
number = "49",

}

TY - JOUR

T1 - Iatrogenic gastroduodenal ulcers during hepatic intra-arterial chemotherapy

AU - Ravizza, Davide

AU - Fazio, N.

AU - Crosta, C.

AU - Fiori, G.

AU - Orsi, F.

AU - Grasso, R.

AU - Medici, M.

AU - Ferretti, G.

AU - De Braud, F.

PY - 2003/1

Y1 - 2003/1

N2 - Background/Aims: Various percentages of iatrogenic gastroduodenal ulcers during hepatic intra-arterial chemotherapy have been reported in the literature. The aim of this study was to analyze a homogeneous cohort of patients in order to evaluate the evolution and management of this complication. Methodology: We retrospectively reviewed the clinical charts of 80 patients with primary or metastatic liver tumors who received 186 hepatic arterial infusion chemotherapy courses of 5-fluorouracil, cisplatin and mitomycin-C. All of the patients complaining of upper gastrointestinal symptoms during or after hepatic arterial infusion underwent esophagogastroduodenoscopy. Results: Esophagogastroduodenoscopy was performed in 14 patients, all of whom had gastroduodenal ulcers. Two of ten investigated patients were Helicobacter pylori positive. All of the patients were treated with a proton pump inhibitor and five also received major analgesics. All of the ulcers healed without complications. Six patients did not continue with hepatic arterial infusion for reasons other than ulcers. Eight patients received a subsequent hepatic intra-arterial chemotherapy course, five despite the persistence of an active ulcer. Conclusions: Iatrogenic gastroduodenal ulcers are probably due to ischemia and the direct toxicity of the anticancer agents. They are Helicobacter pylori independent and do not represent an absolute contraindication for the continuation of hepatic intra-arterial chemotherapy.

AB - Background/Aims: Various percentages of iatrogenic gastroduodenal ulcers during hepatic intra-arterial chemotherapy have been reported in the literature. The aim of this study was to analyze a homogeneous cohort of patients in order to evaluate the evolution and management of this complication. Methodology: We retrospectively reviewed the clinical charts of 80 patients with primary or metastatic liver tumors who received 186 hepatic arterial infusion chemotherapy courses of 5-fluorouracil, cisplatin and mitomycin-C. All of the patients complaining of upper gastrointestinal symptoms during or after hepatic arterial infusion underwent esophagogastroduodenoscopy. Results: Esophagogastroduodenoscopy was performed in 14 patients, all of whom had gastroduodenal ulcers. Two of ten investigated patients were Helicobacter pylori positive. All of the patients were treated with a proton pump inhibitor and five also received major analgesics. All of the ulcers healed without complications. Six patients did not continue with hepatic arterial infusion for reasons other than ulcers. Eight patients received a subsequent hepatic intra-arterial chemotherapy course, five despite the persistence of an active ulcer. Conclusions: Iatrogenic gastroduodenal ulcers are probably due to ischemia and the direct toxicity of the anticancer agents. They are Helicobacter pylori independent and do not represent an absolute contraindication for the continuation of hepatic intra-arterial chemotherapy.

KW - 5-Fluorouracil

KW - Cisplatin

KW - Hepatic arterial infusion

KW - Metastatic colorectal cancer

KW - Mitomycin-C

KW - Ulcer

UR - http://www.scopus.com/inward/record.url?scp=12244255770&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=12244255770&partnerID=8YFLogxK

M3 - Article

C2 - 12629988

AN - SCOPUS:12244255770

VL - 50

SP - 49

EP - 53

JO - Acta hepato-splenologica

JF - Acta hepato-splenologica

SN - 0172-6390

IS - 49

ER -